1-800-280-4247

medicationsThe number of prescription drugs available has never been higher. Unfortunately, many medications have significant side-effects — one of which is hair loss. While this type of hair loss reverses itself once you stop taking the medication, it’s always best to be prepared for what lies ahead.

The Different Types of Hair Loss
Most people who suffer hair loss as a result of medications do so because of a condition called telogen effluvium. This occurs when the hair growth cycle is interrupted, causing the resting phase to happen earlier than normal.

The other main cause of hair loss caused by prescription drugs is known as anagen effluvium. This condition affects hair that is in the growing phase, and it is caused when chemicals in the medication attack matrix cells. This process stops the cells from dividing and multiplying normally.

Hair loss in women can occur when they stop taking oral birth control. This is because of the anti-androgens in the medication, which lower testosterone levels and bring about hair loss.

Women can also suffer hair loss indirectly. For example, depression is sometimes treated with lithium. This drug is known to cause thyroid problems, which in turn can lead to hair loss.

What Medications Pose a Risk?
Dozens of prescription and over-the-counter medications have the potential to cause hair loss. Many antibiotics, antifungal remedies and anti-inflammatories have been linked with the condition. Antidepressants such as Prozac, Zoloft and Adepin may also cause problems.

In fact, medications for just about any major ailment may cause hair loss — whether directly or indirectly. Drugs for cancer, weight loss, cardiovascular diseases and blood disorders all have the potential to bring about a relatively sudden loss of hair.

Among the most popular drugs to watch out for include:

Zantac
Pepcid
Tagamet
Warfarin
Heparin
Wellbutrin
Amphetamines

How to Avoid Hair Loss Caused by Medication
If you suffer sudden and significant hair loss, and you’ve just recently started a course of medication, speak to your physician or pharmacist about switching to an alternative. If you’re able to, stop taking the medication altogether.

The vast majority of medications result in certain side-effects. If you’re prepared in advance for them, you can prepare yourself for what can be a stressful and anxious time.

At Transition Hair Loss Centers, we know that hair loss as a result of prescription medications can be both scary and confusing. If you are an individual that is going through this, we understand that you are coping with not only a serious medical condition, but also with the social stigma that accompanies hair loss. To find a hair loss center closest to you, click here.

 

 

Photo Credit: Unsplash Via Pixabay

Sources:

http://www.hairsentinel.com/medications-that-cause-hair-loss.html

http://www.webmd.boots.com/skin-problems-and-treatments/hair-loss/medication-induced-hair-loss